Alert archive / Idaho / Flash Flood Warnings in 2009

Flash Flood Warning 8, NWS Pocatello, ID

June 4, 2009Blaine County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jun 4, 2009, 4:33 PM MDT for Blaine County, Idaho. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2009, 4:33 PM MDT (22:33 UTC)
Expired
Jun 4, 2009, 6:30 PM MDT
In force
117 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Blaine County, ID

The radar

The Boise radar (KCBX), 143 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2009-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2009-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1989 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 042233
FFWPIH
IDC013-050030-
/O.NEW.KPIH.FF.W.0008.090604T2233Z-090605T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO
433 PM MDT THU JUN 4 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF KETCHUM...

* UNTIL 630 PM MDT

* AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

LOCATIONS NEAR THE PATH OF INCLUDE...
KETCHUM...
THE CASTLE ROCK BURN AREA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE RADAR INDICATED FLASH FLOODING OVER THE 
CASTLE ROCK BURN AREA. ROCK AND MUD SLIDES ARE POSSIBLE IN THE BURN 
AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4377 11456 4377 11435 4356 11435 4356 11460

$$

HANKO
2 follow-up statements
000 
WGUS75 KPIH 042338
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
538 PM MDT THU JUN 4 2009

IDC013-050030-
/O.CON.KPIH.FF.W.0008.000000T0000Z-090605T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
538 PM MDT THU JUN 4 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
NORTHWESTERN BLAINE COUNTY...

AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
KETCHUM...
THE CASTLE ROCK BURN AREA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE RADAR INDICATED FLASH FLOODING OVER THE 
CASTLE ROCK BURN AREA. MUD AND ROCK SLIDES ARE POSSIBLE IN THE BURN 
AREA.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 4377 11456 4377 11435 4356 11435 4356 11460

$$

HANKO
000 
WGUS75 KPIH 050024
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
624 PM MDT THU JUN 4 2009

IDC013-050033-
/O.EXP.KPIH.FF.W.0008.000000T0000Z-090605T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
624 PM MDT THU JUN 4 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MDT FOR NORTHWESTERN
BLAINE COUNTY...

LAT...LON 4377 11456 4377 11435 4356 11435 4356 11460

$$

HANKO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 2:06 PM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 4, 2:06 PM MDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
206 PM MDT THU JUN 4 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.

THUNDERSTORMS HAVE ONCE AGAIN DEVELOPED IN THE AFTERNOON HEAT. SO
FAR...ACTIVITY HAS BEEN MAINLY CONFINED TO THE UPPER SNAKE
HIGHLANDS AND CENTRAL MOUNTAINS. THE AREA IS STILL FEELING THE
INFLUENCE OF AN AREA OF HIGH PRESSURE OFF TO THE SOUTHEAST. WHICH
HELPS TO EXPLAIN WHERE THE CONVECTION IS. MODELS SHOW MOST OF THE
CONVECTION REMAINING OVER THE CENTRAL MOUNTAINS AND UPPER SNAKE
HIGHLANDS...BUT THERE IS ENOUGH MOISTURE AROUND THAT ISOLATED TO
SCATTERED THUNDERSTORMS COULD DEVELOP ELSEWHERE. SMALL
HAIL...GUSTY WINDS AND HEAVY DOWNPOURS ARE LIKELY UNDER THE
THUNDERSTORMS. FLASH FLOODING IS POSSIBLE OVER THE SOUTHERN AND
EASTERN HIGHLANDS ALONG WITH THE CENTRAL MOUNTAINS. TERRAIN PLUS
SATURATED CONDITIONS ALONG WITH THE INTENSE RAINFALL COULD PRODUCE
FLASH FLOODING OF STREAMS AND/OR LANDSLIDES.

THE LOW PRESSURE THAT IS OFF THE COAST OF CALIFORNIA WILL BEGIN TO
MOVE ONSHORE TONIGHT. THIS LOW HAS BEEN RESPONSIBLE FOR PUMPING
COPIOUS AMOUNTS OF MOISTURE INTO THE AREA. CONVECTION SHOULD
DIMINISH DURING THE OVERNIGHT HOURS...PERHAPS SOME LINGERING
SHOWERS MAINLY IN THE CENTRAL MOUNTAINS OR UPPER SNAKE HIGHLANDS.
CONVECTION IS EXPECTED TO BEGIN EARLIER TOMORROW AS THE ATMOSPHERE
FEELS THE EFFECTS OF THE UPPER JET PUNCHING INTO THE REGION.
THUNDERSTORM ACTIVITY IS EXPECTED TO BE MORE WIDESPREAD ON FRIDAY
AS THE LOW MOVES THROUGH CENTRAL CALIFORNIA AND BETTER UPPER LEVEL
DYNAMICS MOVE INTO EASTERN IDAHO. FLASH FLOODING ALONG WITH SMALL
HAIL AND GUSTY WINDS WILL BE POSSIBLE ONCE AGAIN ON FRIDAY.
CONVECTION WILL DIMINISH SOMEWHAT FRIDAY NIGHT. BUT THE LOW
PRESSURE SYSTEM WILL BE TRACKING THROUGH NORTHEAST THROUGH NEVADA
WHICH WILL KEEP ACTIVITY GOING ALL NIGHT. THIS WILL BE ESPECIALLY
TRUE IN THE CENTRAL MOUNTAINS WHERE A COLD FRONT IS APPROACHING
FROM THE NORTHWEST TO MEET THE LOW PRESSURE SYSTEM. THE LOW WILL
MOVE THROUGH SOUTHEAST IDAHO SATURDAY AND SATURDAY EVENING.
SHOWERS AND ISOLATED THUNDERSTORMS LOOK TO BE A GOOD BET WITH
HEAVY RAIN ONCE AGAIN POSSIBLE IF NOT LIKELY. THE COLD FRONT WILL
BE MOVING THROUGH THE REGION FROM NORTHWEST TO SOUTHEAST SATURDAY NIGHT
INTO SUNDAY. A LINE OF SHOWERS WILL ACCOMPANY THE FRONT WITH
SOMEWHAT DRIER CONDITIONS BEHIND THE FRONT.

.LONG TERM...SUNDAY THROUGH THURSDAY.
UPPER TROF MOVES EAST SUNDAY WITH A COLD NORTHERLY FLOW REMAINING
OVER REGION.  EXPECT QUITE COOL TEMPERATURES SUNDAY WITH A
CONTINUING CHANCE FOR SHOWERS IN THE COLDER AIR.  IT LOOKS TO BE A
VERY COOL PERIOD THROUGH THE MIDDLE OF NEXT WEEK AS ANOTHER UPPER
TROF IS SHOWN ON BOTH GFS AND EUROPEAN MODELS MOVING THROUGH
SOUTHEAST IDAHO IN THE WEDNESDAY TO THURSDAY TIME FRAME.  PATTERN
SHOULD KEEP TEMPERATURES WELL BELOW NORMAL THROUGH NEXT WEEK AND
KEPT THE CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.  NO
PRECIPITATION CHANGES ON GRIDS.  MADE SLIGHT TEMPERATURES
ALTERATIONS.
GK

&&

.AVIATION...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS AGAIN THIS
AFTERNOON AND EVENING AND AGAIN ON FRIDAY WITH MOIST AND UNSTABLE
PATTERN CONTINUING INTO THE WEEKEND.  HAVE THUNDERSTORMS VICINITY
ALL TAF SITES.
GK

&&

.FIRE WEATHER...A DEEP UPPER LOW WILL REMAIN OFF THE CALIFORNIA
COAST THROUGH THE REMAINDER OF THE WEEK. ABOVE NORMAL HUMIDITIES AND
SCATTERED THUNDERSTORMS WILL BE THE RULE THROUGH FRIDAY. THE UPPER
LOW IS FORECAST TO MOVE INLAND BY SATURDAY...BUT SHOWERS AND
THUNDERSTORMS REMAIN IN THE FORECAST THROUGH THE WEEKEND. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 11 PM MDT THIS EVENING FOR IDZ018-
022>025-031-032.

&&
Hazardous weather outlook, Jun 4, 4:30 AM MDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
430 AM MDT THU JUN 4 2009

IDZ017>025-031-032-051300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
430 AM MDT THU JUN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF SOUTHERN AND
CENTRAL IDAHO.  SEE THE LATEST URGENT WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT WEDNESDAY

DAILY AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY WILL
CONTINUE THROUGH THIS PERIOD.  HEAVY SHOWERS...PRODUCING A FLASH
FLOOD THREAT...WILL RETURN ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

MESSICK

In the hours before

Special weather statement, Jun 4, 4:07 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
407 PM MDT THU JUN 4 2009

IDZ019-042300-
CLARK ID-
407 PM MDT THU JUN 4 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL CLARK COUNTY IN EASTERN IDAHO

UNTIL 500 PM MDT

AT 403 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 27 MILES NORTHWEST OF DUBOIS...MOVING EAST AT 5
MPH.

MOTORISTS TRAVELING ALONG INTERSTATE 15 NEAR SPENCER AND MONIDA PASS
SHOULD BE PREPARED FOR HAIL UP TO ONE-HALF INCH IN DIAMETER...WIND
GUSTS UP TO 40 MPH AND HEAVY RAIN BY AROUND 500 PM MDT.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN CLARK COUNTY...
  RURAL CENTRAL CLARK COUNTY...

LAT...LON 4428 11211 4426 11279 4430 11281 4439 11281
      4441 11284 4442 11284 4444 11282 4449 11262
      4446 11237 4449 11235 4452 11235 4456 11224
TIME...MOT...LOC 2204Z 250DEG 5KT 4437 11271

HUSTON

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 6:08 PM MDTSpecial Weather StatementPIHBingham52 min
Jun 3, 6:19 PM MDTSevere Thunderstorm WarningPIHBingham, Butte41 min
Jun 3, 6:29 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville46 min
Jun 3, 6:49 PM MDTSpecial Weather StatementPIHBannock56 min
Jun 3, 6:52 PM MDTSpecial Weather StatementPIHBear Lake83 min
Jun 3, 6:57 PM MDTSevere Thunderstorm WarningPIHBingham48 min
Jun 3, 7:00 PM MDTSpecial Weather StatementPIHPower60 min
Jun 3, 7:44 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham46 min
Jun 3, 7:54 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Caribou51 min
Jun 4, 3:22 AM MDTFlash Flood WatchPIH19 hr
Jun 4, 4:07 PM MDTSpecial Weather StatementPIHClark53 min
Jun 4, 4:57 PM MDTSpecial Weather StatementPIHFremont63 min
Jun 4, 5:05 PM MDTSpecial Weather StatementPIHButte40 min

Nearby

Flash Flood Warnings in Idaho, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.